North Dakota, 2011

Blizzard in North Dakota, February 17, 2011

February 17, 2011 · NWS BIS · 11 events in 11 counties and zones

Low pressure pushing across North Dakota brought strong winds and accumulating snow on February 17. While the strong winds impacted the entire local area, the accumulating snow was confined to the northwest and north central parts of the state.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Low pressure pushing across North Dakota brought strong winds and accumulating snow on February 17. While the strong winds impacted the entire local area, the accumulating snow was confined to the northwest and north central parts of the state. Although the storm total snow accumulations were only two to four inches, wind gusts up to 45 mph combined with the falling snow to result in a blizzard. Many roads were closed and numerous travel advisories were issued by county and state officials.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 17, 10:12 AM CST, 48 minutes earlier.

Area forecast discussion, Feb 17, 10:12 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1012 AM CST THU FEB 17 2011

.UPDATE...

UPDATE TO EXPAND THE WINTER WEATHER ADVISORY AND A SMALL TWEAK TO
THE TEMPERATURE CURVE.

&&

.DISCUSSION...

THE WEATHER HAS RAPIDLY DETERIORATED ACROSS NORTHWEST NORTH DAKOTA
THIS MORNING. VISIBILITIES OF ONE QUARTER MILE OR LESS HAVE BEEN
REPORTED AT WILLISTON AND WATFORD CITY...WITH WIND GUSTS OF 30 TO
35 KTS. TWO OUT OF THE THREE REQUIREMENTS FOR A BLIZZARD ARE BEING
MET THIS MORNING...HOWEVER...AM NOT CONFIDENT THAT THESE
CONDITIONS WILL LAST FOR 3 HOURS...AND WILL THEREFORE LET THE
WINTER WEATHER ADVISORY COVER THE SITUATION FOR NOW. AN ANALYSIS
OF CROSS SECTIONS ACROSS THE NORTHWEST AND NORTH CENTRAL INDICATE
STRONG OMEGA IN THE DENDRITIC GROWTH ZONE...EMBEDDED WITHIN A
LAYER OF NEGATIVE EPV AND COUPLED WITH THE FRONTOGENETIC
CIRCULATION. THIS EXPLAINS THE CURRENT HEAVY SNOW ACROSS THE
NORTHWEST. HOWEVER...THIS FORCING SLOWLY DECREASES THROUGH THE
AFTERNOON...AS THE AREA OF SNOW MOVES INTO THE NORTH CENTRAL.
THEREFORE...WILL KEEP THE HIGHEST SNOW TOTALS OF 3 TO 5 INCHES
ACROSS THE FAR NORTHWEST.

ALSO...EXPANDED THE WINTER WEATHER ADVISORY ACROSS THE SOUTHWEST
THROUGH FRIDAY MORNING. A 6MB/3HR PRESSURE RISE BUBBLE ANALYZED ACROSS
SOUTHEAST MONTANA INTO SOUTHWEST NORTH DAKOTA AT 16 UTC WAS
ACTING TO ENHANCE WIND GUSTS ACROSS THE SOUTHWEST PORTIONS OF THE
CWA...WITH A GUST TO 42 KTS AT KDIK AT 1549 UTC...AND 41 KTS AT
KHEI AT 1541 UTC. SUCH STRONG WINDS COUPLED WITH SNOW SHOWERS
HAVE CAUSED NEAR ZERO VISIBILITIES AS REPORTED IN GOLDEN VALLEY
THIS MORNING.

&&

.AVIATION...

LIFR CONDITIONS IN SNOW AND BLOWING SNOW ARE FORECAST TO CONTINUE
AT KISN THROUGH 19 UTC...WITH A SLOW IMPROVEMENT THEREAFTER AS THE
SNOWFALL INTENSITY DECREASES THROUGH THE AFTERNOON. SIMILAR
CONDITIONS SEEN AT KISN THIS MORNING ARE FORECAST TO REACH KMOT
BY 18 UTC AND PERSIST THROUGH THE AFTERNOON. ELSEWHERE...VERY
STRONG NORTHWEST WINDS...WITH WIND GUSTS IN EXCESS OF 40 KTS...ARE
OCCURRING AND FORECAST TO CONTINUE AT KDIK THROUGH THE AFTERNOON.
WINDS WILL INCREASE THROUGH MIDDAY AND INTO THE AFTERNOON AT KBIS
AND KJMS...WITH WIND GUSTS OF 35 TO 40 KTS POSSIBLE AT KBIS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR NDZ019-
020-022-023-025-034>037-042-045>048-050-051.

WINTER WEATHER ADVISORY UNTIL 9 AM CST /8 AM MST/ FRIDAY FOR
NDZ001-002-009-010-017-018-031>033-040-041-043-044.

WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR NDZ003>005-
011>013-021.

&&

AYD
Hazardous weather outlook, Feb 17, 5:12 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
512 AM CST THU FEB 17 2011

NDZ001>004-009>013-017-018-021-181115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
PIERCE-MCKENZIE-DUNN-MCLEAN-
512 AM CST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY THROUGH FRIDAY
MORNING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ019-020-022-023-025-031>037-040>048-050-051-181115-
MERCER-OLIVER-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
512 AM CST THU FEB 17 2011 /412 AM MST THU FEB 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM LATE THIS MORNING THROUGH
THURSDAY EVENING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ005-181115-
ROLETTE-
512 AM CST THU FEB 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING CONTINUES FOR CENTRAL ROLETTE COUNTY...WHICH INCLUDES
THE CITY BELCOURT UNTIL NOON CST TODAY. THE FLOOD WARNING MAY BE
EXTENDED UNTIL FRIDAY. PLEASE CHECK BACK FOR FURTHER UPDATES.

A WINTER WEATHER ADVISORY IS IN EFFECT TODAY THROUGH FRIDAY
MORNING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Special weather statement, Feb 17, 9:23 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
923 AM CST THU FEB 17 2011

NDZ001-002-009-010-017-018-171700-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER
923 AM CST THU FEB 17 2011

...NEAR BLIZZARD CONDITIONS AT TIMES THIS MORNING ACROSS
NORTHWEST NORTH DAKOTA...

NORTHWEST WINDS UP TO 40 MPH...COMBINED WITH MODERATE TO HEAVY
SNOW...WILL RESULT IN NEAR BLIZZARD CONDITIONS AT TIMES OVER THE
NEXT SEVERAL HOURS. VISIBILITIES WILL FALL TO ONE QUARTER OF A
MILE OR LESS AT TIMES...ESPECIALLY IN OPEN COUNTRY.

TRAVEL WILL BE VERY HAZARDOUS. IF AT ALL POSSIBLE...DELAY TRAVEL
UNTIL CONDITIONS IMPROVE.

NH
Special weather statement, Feb 17, 9:24 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
924 AM CST THU FEB 17 2011

NDZ001-002-009-010-017-018-171700-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER
924 AM CST THU FEB 17 2011

...NEAR BLIZZARD CONDITIONS AT TIMES THIS MORNING ACROSS
NORTHWEST NORTH DAKOTA...

NORTHWEST WINDS UP TO 40 MPH...COMBINED WITH MODERATE TO HEAVY
SNOW...WILL RESULT IN NEAR BLIZZARD CONDITIONS OVER THE NEXT
SEVERAL HOURS. VISIBILITIES WILL FALL TO ONE QUARTER OF A MILE OR
LESS AT TIMES...ESPECIALLY IN OPEN COUNTRY.

TRAVEL WILL BE VERY HAZARDOUS. IF AT ALL POSSIBLE...DELAY TRAVEL
UNTIL CONDITIONS IMPROVE.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard. Local standard time, as filed.

Blizzard, Williams

When
February 17, 11:00 AM CST to 9:00 PM CST
Where
Williams forecast zone
Reported by
ASOS
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.

Blizzard, McKenzie

When
February 17, 11:00 AM CST to 9:00 PM CST
Where
McKenzie forecast zone
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.

Blizzard, Divide

When
February 17, 11:00 AM CST to 9:00 PM CST
Where
Divide forecast zone
Reported by
Mesonet
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.

Blizzard, Mountrail

When
February 17, 12:00 PM CST to 9:00 PM CST
Where
Mountrail forecast zone
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.

Blizzard, Burke

When
February 17, 12:00 PM CST to 9:00 PM CST
Where
Burke forecast zone
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.

Blizzard, Ward

When
February 17, 1:00 PM CST to 9:00 PM CST
Where
Ward forecast zone
Reported by
ASOS

Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.

Blizzard, Renville

When
February 17, 1:00 PM CST to 9:00 PM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.

Blizzard, McHenry

When
February 17, 2:00 PM CST to 9:00 PM CST
Where
McHenry forecast zone
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.

Blizzard, Bottineau

When
February 17, 2:00 PM CST to 9:00 PM CST
Where
Bottineau forecast zone
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.

Blizzard, Pierce

When
February 17, 3:00 PM CST to 9:00 PM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.

Blizzard, Rolette

When
February 17, 3:00 PM CST to 9:00 PM CST
Where
Rolette forecast zone
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279688, 279689, 279690, 279691, 279692, 279694, 279695, 279696, 279697, 279698, 279699.